Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 246, NWS Sioux Falls, SD

August 19, 2003Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2003, 7:52 PM CDT for Brule County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 7:52 PM CDT (00:52 UTC)
Expired
Aug 19, 2003, 8:15 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Brule County, SD

The radar

The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 7:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200052
SVRFSD
SDC015-200115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PUKWANA...OR ABOUT 7 MILES EAST OF
  CHAMBERLAIN...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4382 9931 4373 9910 4391 9885 4392 9931

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT TUE AUG 19 2003

SHORT TERM...
CLEARING WAS SPREADING NORTHEAST OVER CWA THIS AFTERNOON AND TEMPS
WERE WARMING. IT WAS BECOMING UNSTABLE WITH THE HEATING AND THERE IS
A CHANCE OF THUNDERSTORMS DEVELOPING YET LATE THIS AFTERNOON. BETTER
CHANCE OF THUNDERSTORMS WILL BE THIS EVENING. LOW LEVEL SOUTHERLY
JET INCREASES AHEAD OF TROF MOVING IN FROM WEST AND VORT MAX MOVES
NORTHEAST OUT OF WESTERN NEBRASKA. DID NOT PUT SEVERE IN ZONES BUT
WILL HAVE TO WATCH AND THERE COULD BE SOME ISOLATED HEAVY RAINFALL.
TEMPS WILL WILL STAY UP TONIGHT WITH SOUTH WINDS AND CLOUDS
INCREASING AGAIN. ON WEDNESDAY TEMPS SHOULD WARM UP AGAIN AHEAD OF
TROF/COLD FRONT. WILL KEEP A CHANCE OF THUNDERSTORMS IN CENTRAL AND
EASTERN PARTS OF CWA WITH BEST CHANCE BEING OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA. LINGERING CHANCE OF THUNDERSTORMS OVER EASTERN
PARTS OF CWA WEDNESDAY EVENING WITH BOUNDARY. TEMPS DO COOL ON
THURSDAY AS NORTHWEST WINDS BRING IN COOLER DRY AIR AS HIGH BUILDS
TO WEST. DRY FRIDAY INTO SATURDAY WITH HIGH OVER NORTHERN PLAINS
WITH TEMPS AROUND NORMAL.

LONG TERM...
KEEP IT DRY FOR THE WEEKEND WITH RIDGE OVER NORTHERN PLAINS WITH
TEMPS AROUND NORMAL TO A LITTLE ABOVE. NEXT CHANCE OF THUNDERSTORMS
WILL BE LATE MONDAY NIGHT IN WESTERN CWA WITH NEXT COLD FRONT.
SPREAD A CHANCE OF THUNDERSTORMS OVER CWA ON TUESDAY WITH TEMPS
AROUND NORMAL OR A LITTLE BELOW.

.FSD...NONE

WB
Hazardous weather outlook, Aug 19, 11:02 AM CDT, 8 hours 50 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AGAIN THIS AFTERNOON...WITH THE BEST CHANCE COMING AFTER 300 PM
CDT. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING HAIL AND
STRONG STRAIGHT LINE WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE
A THREAT...ESPECIALLY SOUTH AND EAST OF A TYNDALL TO MARSHALL
LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER WEDNESDAY MORNING...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. SCATTERED THUNDERSTORMS WILL THEN
REDEVELOP OVER PARTS OF THE AREA IN THE AFTERNOON AND BE MAINLY
IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY EVENING. ISOLATED
STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Aug 19, 7:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    6 NNW DIXON               SD   60 MPH TSTM GUST
08/19/03   GREGORY                        REPORTED BY STORM
                                          SPOTTER. RAINFALL 0.80
                                          OF AN INCH. MANY SMALL
                                          BRANCHES DOWN.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:00 PM CDTSevere Thunderstorm WarningFSDGregory30 min
Aug 19, 7:04 PM CDTSevere Thunderstorm WarningFSDGregory26 min
Aug 19, 10:05 PM CDTSevere Thunderstorm WarningFSDGregory40 min
Aug 19, 10:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix46 min
Aug 19, 10:38 PM CDTSevere Thunderstorm WarningFSDDouglas52 min
Aug 20, 12:20 AM CDTSevere Thunderstorm WarningFSDBon Homme25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.